Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 27, NWS Wilmington, NC

August 26, 1998Brunswick County, New Hanover County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Aug 26, 1998, 1:15 PM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 1998, 1:15 PM EDT (17:15 UTC)
Expired
Aug 26, 1998, 5:00 PM EDT
In force
4 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, New Hanover County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 261714
FFWILM
NCC017-019-047-129-141-262105-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
115 PM EDT WED AUG 26 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...

* FLOOD WARNING FOR...
  EASTERN BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA
  BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA
  EASTERN COLUMBUS COUNTY IN SOUTHEASTERN NORTH CAROLINA
  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA
  PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 105 PM EDT DOPPLER RADAR AND SATELLITE ESTIMATES SHOW THAT THREE
TO FOUR INCHES OF RAIN HAVE ACCUMULATED ACROSS NEW HANOVER...
BRUNSWICK AND EASTERN PENDER COUNTIES SINCE THIS MORNING. IN THE
WILMINGTON AREA... SKYWARN SPOTTERS REPORTED 5.18 INCHES OF RAIN NEAR
THE BATTLE SHIP AND 4.81 INCHES AT THE INTERSECTION OF OLEANDER AND
COLLEGE ROAD.

THE HEAVY RAINS ASSOCIATED WITH HURRICANE BONNIE WILL CONTINUE TO
SPREAD WEST ACROSS PENDER... BRUNSWICK... EASTERN COLUMBUS AND
EASTERN BLADEN COUNTIES THROUGH LATE AFTERNOON. ADDITIONAL SQUALLS
WILL ALSO AFFECT NEW HANOVER COUNTY AFTER 2 PM. THESE HEAVY RAINS
WILL CAUSE DITCHES AND SMALL STREAMS TO OVERFLOW AND WILL ALSO FLOOD
AREAS WITH POOR DRAINAGE.

RESIDENTS ACROSS THE WARNED AREA SHOULD BE PREPARED FOR ADDITIONAL
HEAVY RAINS FROM HURRICANE BONNIE THIS AFTERNOON. FLOODED ROADS WILL
MAKE TRAVEL DANGEROUS EVEN AFTER THE HURRICANE LIFTS NORTH OF THE
REGION. IF FLOOD WATERS THREATEN YOUR HOME... SEEK HIGHER GROUND WHEN
THE HURRICANE WINDS DECREASE.

SQI

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 9:15 AM EDT, 4 hours earlier.

Area forecast discussion, Aug 26, 9:15 AM EDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
915 AM EDT WED AUG 26 1998

RAH AND CAE: NONE...DEPENDING ON 11 AM ADVISORY

DISC: THE FORECAST ALL HINGES ON HURRICANE BONNIE.  GIVEN THE
STORM/S PRESENT LOCATION AND FORECAST MOVEMENT...PRESENT FORECASTS
LOOK REASONABLE.  HOWEVER...SHOULD IT APPEAR THAT LANDFALL WILL
OCCUR CLOSER TO THE NC/SC LINE...POPS WOULD NEED INCREASED ON THE
WESTERN FRINGES OF THE ILM CWA.  WILL ADDRESS THAT...IF
NECESSARY...VIA TELEPHONE.

CWF: GOING FORECAST LOOKS REASONABLE.  WILL ADJUST FORECAST TO
REFLECT HURRICANE CONDITIONS.  NO CHANGES PLANNED IN THE OUT
PERIODS.

RAN

In the hours before

Special weather statement, Aug 26, 8:01 AM EDT, 5 hours 14 minutes before
NCZ029-044-079-090-091-251835-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
639 AM EDT TUE AUG 25 1998

...HIGH WIND WARNING WEDNESDAY FOR MARTIN..PITT..GREENE..LENOIR AND
DUPLIN COUNTIES...

BASED ON THE CURRENT AND FORECAST TRACK OF HURRICANE BONNIE...
SUSTAINED WINDS UP TO 50 MPH WILL BE POSSIBLE OVER THE COASTAL
PLAINS BY LATE IN THE DAY ON WEDNESDAY.

PERSONS IN THE AREA SHOULD TAKE PRECAUTIONSF TODAY TO PREPARE FOR
POSSIBLE HIGH WINDS ON WEDNESDAY. SECURE OUTDOOR OBJECTS THAT COULD
BECOME LETHAL MISSILES IN HIGH WINDS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.

JBM

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:15 PM EDTFlash Flood WarningILMBladen, Columbus, Pender4 hr
Aug 26, 5:07 PM EDTFlash Flood WarningILMBladen, Brunswick, Columbus, Pender, Robeson4 hr
Aug 26, 5:07 PM EDTFlash Flood WarningILMNew Hanover4 hr

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.